Louisiana, 2018

Lightning Strike in Louisiana, July 11, 2018

July 11, 2018 · NWS LCH · 1 event in 1 county or zone

Lightning struck a home in Basile causing damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightning struck a home in Basile causing damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 11, 10:25 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 11, 10:25 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1125 AM CDT Wed Jul 11 2018

.DISCUSSION...
18Z Taf issuance.

&&

.AVIATION...
Radar continues to show scattered/numerous SHRA/TSRA across inland
SE TX/C LA this morning, will likely continue for the next
several hours. With the proximity of the upper level impulse to
the region with warm, moist and unstable air, additional
development is expected across SE TX/S LA this afternoon. Keeping
inherited tempo groups for all sites for intermittent TSRA & MVFR
ceiling/visibilities. Winds today mostly from the west around 5-8
kts. Expect activity to diminish by sunset with light and variable
winds. Expecting about the same thing Thursday, beginning VCTS at
15z.

DML

&&

.PREV DISCUSSION... /issued 1058 AM CDT Wed Jul 11 2018/

DISCUSSION...
Subtle impulse tracking SW through the ARKLATEX region setting off
scattered/numerous convection over interior E TX/Central LA this
morning. Additional showers noted over coastal SC LA as well in
association with additional vort lobes approaching from the E.
Such is the pattern we continue to find ourselves in, situated
beneath mean ridging to our N or NW and vulnerable to these WWD
moving perturbations. Inherited PoP/Wx forecast was generally on
target, but did make some adjustments based on radar trends and
short term guidance. Overall picture of highest PoPs over northern
and eastern zones remains intact. A slight downward adjustment was
made to forecast highs over northern zones where temperatures are
already depressed from ongoing convection. Rest of first period
grids look fine.

13

PREV DISCUSSION... /issued 633 AM CDT Wed Jul 11 2018/

DISCUSSION...
12Z TAFS

AVIATION...
VFR conditions prevail across the area this morning and are
expected to continue to do so over the next few hours. A very
moist atmosphere combined with afternoon heating is expected to
produce numerous showers and thunderstorms late this morning
through this afternoon. While severe weather is not expected, periods
of visibility restricting heavy rainfall and gusty winds will
accompany some of these storms. Activity will wane during the
evening with the loss of daytime heating. Light winds and clearing
skies will prevail overnight into Thursday morning.

Jones

PREV DISCUSSION... /issued 350 AM CDT Wed Jul 11 2018/

DISCUSSION...
Late night sfc analysis shows high pressure prevailing over the
nrn Gulf/sern CONUS. Water vapor imagery shows mid/upper-level
ridging has displaced farther north to the cntl Plains over the
past 24 hours with just weak ridging holding on aloft over the wrn
Gulf Coast. Despite ample moisture in place per regional 00z
soundings, regional 88Ds are quiet over land this morning with
just scattered showers beginning to develop over a developing land
breeze off the coast east of Marsh Island. Otherwise IR imagery
shows just a good bit of cirrus in the nrly flow aloft streaming
overhead at this time.

With ridging aloft continuing to break down, and likely aided by
a weak erly wave, expect to see a return of numerous showers and
thunderstorms by the afternoon with heating/resultant outflows
again being the primary convective drivers. Best POPs are being
carried this afternoon over the Atchafalaya Basin where latest
model runs indicate the best lift with the weak wave. Most of the
convection should die off with sunset this evening, although small
POPs are still being carried tonight, mainly for the evening
hours, to account. The slightly higher POPs then translate to the
wrn 1/2 of the forecast area for Thursday as the wave creeps
across the region.

Global model runs have reversed track and maintain the ridge axis
well to our north as we head into and through the weekend, thus
elevated POPs remain in the forecast for now. We finally start to
see something more in line with seasonal rain chances for Tuesday
(and perhaps Monday across the wrn zones) as the ridge begins to
further impact our weather at that time.

MARINE...
No flags are anticipated on the coastal waters through the
forecast period with primarily high pressure remaining in
control.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  91  72  91 /  30  50  20  50
LCH  75  89  74  89 /  30  50  30  40
LFT  76  90  75  90 /  40  60  30  40
BPT  76  88  77  88 /  30  60  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...08
Hazardous weather outlook, Jul 11, 4:50 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
550 AM CDT Wed Jul 11 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
121100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
550 AM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

As high pressure aloft continues to break down in the presence of
another weak wave of low pressure crossing the northern Gulf of
Mexico, showers and thunderstorms will again become numerous by
late morning and the afternoon. The primary concerns with the
storms will be occasional cloud-to-ground lightning and brief
heavy downpours that could lead to some street flooding. This
activity will diminish shortly after sunset, although a few
showers or storms will persist into the overnight hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms will be possible primarily each
afternoon and early evening for the remainder of the work week and
on into the weekend. Brief heavy downpours and occasional dangerous
lightning will again be the main hazards with the storms. Rain
chances currently look to diminish slightly for early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

GMZ430-432-435-450-452-455-470-472-475-121100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
550 AM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected on the coastal
waters and especially the coastal lakes and bays through tonight.
Occasional cloud-to-water lightning, along with locally higher
winds and seas on the coastal waters, can be expected with the
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A daily chance of showers and thunderstorms will continue,
especially over the near shore waters and the coastal lakes and
bays. Occasional dangerous lightning, along with locally higher
winds and seas, can be expected with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

In the hours before

Special weather statement, Jul 11, 11:17 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1217 PM CDT WED JUL 11 2018

LAZ027-029>033-041>045-111845-
Calcasieu LA-Acadia LA-Jefferson Davis LA-Lafayette LA-St. Landry LA-
Avoyelles LA-Evangeline LA-Upper St. Martin LA-Allen LA-
Beauregard LA-Vernon LA-
1217 PM CDT WED JUL 11 2018

...SPECIAL WEATHER STATEMENT...

At 1217 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merryville to near Kinder to near Krotz
Springs. Movement was south at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lafayette, Lake Charles, Opelousas, Crowley, Eunice, Jennings, Scott,
Breaux Bridge, Rayne, Carencro, Ville Platte, Church Point, Mamou,
Welsh, Iowa, Kinder, Simmesport, Basile, Oberlin and Iota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 9180 3086 9182 3071 9173 3050 9175
      3044 9164 3036 9165 3027 9159 3014 9280
      3039 9375 3044 9370 3058 9373 3059 9368
      3081 9356 3093 9355 3073 9254 3108 9171
TIME...MOT...LOC 1717Z 345DEG 14KT 3071 9351 3048 9289 3059 9177

Landreneau

The radar

The Lake Charles radar (KLCH), 72 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Evangeline

When
July 11, 11:55 AM CST
Where
Evangeline County, 1.38 mi N of Basile
Property damage
$50,000
Reported by
Public
Coordinates
30.500, -92.600

A home in Basile suffered significant damage after lightning hit the structure..

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774209.